Utah, 2015Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015
July 5 to 9, 2015 · NWS SLC · 8 events in 4 counties and zones
Deep moisture remained in place over Utah heading into the second week of July, helping produce flash flooding in both northern and southern Utah. In addition, strong thunderstorm winds were recorded in northwest Utah on July 8.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture remained in place over Utah heading into the second week of July, helping produce flash flooding in both northern and southern Utah. In addition, strong thunderstorm winds were recorded in northwest Utah on July 8.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 5, 3:04 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 5, 3:04 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
404 PM MDT SUN JUL 5 2015
.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN
ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH
WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW
WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK.
&&
.SHORT TERM (THROUGH 06Z WED)...SHORT WAVE THAT MOVED SOUTH TO
NORTH THROUGH THE AREA OVER LAST 24 HOURS HAS SHEARED OVER
SOUTHERN IDAHO TODAY. REMNANT SHORT WAVE ENERGY IS NOW LIMITED TO
A WEAK NEAR STATIONARY DISTURBANCE OVER NORTHWESTERN
NEVADA/SOUTHWESTERN OREGON. A DEFORMATION AXIS REMAINS IN PLACE
OVER SOUTHERN IDAHO BUT IS WEAKENING. PASSAGE OF THE SHORT WAVE
ACROSS THE NORTH EARLY THIS MORNING HAS LEFT MOST AREAS ALONG THE
WASATCH FRONT/BACK QUITE SUPPRESSED...AND ALTHOUGH PWAT REMAINS IN
EXCESS OF 2 STANDARD DEVIATIONS AND SBCAPE IS PUSHING 1500 J/KG
MID LEVEL LAPSE RATES ARE QUITE MEAGER LIMITING UPDRAFT POTENTIAL
FURTHER. THIS CAN BE NOTED IN SHALLOW CONVECTION OVER THE
NORTHWEST DESERTS BEING ONLY LOOSELY ORGANIZED ATTM. DEEPER
CONVECTION SHOULD ACTUALLY BE MORE EXPANSIVE ACROSS THE
SOUTH/SOUTHEAST THIS EVE WHERE INSTABILITY/PWAT ARE LESS BUT THE
ENVIRONMENT IS LESS SUPPRESSED.
CONVECTIVE POTENTIAL WILL TRANSITION TO A MORE TYPICAL DIURNAL
REGIME OVERNIGHT TONIGHT THROUGH TOMORROW MORNING WITH ACTIVITY
WANING UNTIL THE AFTERNOON. AFOREMENTIONED DISTURBANCE OVER
NORTHWESTERN NV IS PROGGED TO SLIDE EAST ALONG THE UT/NV BORDER
TOMORROW AFTERNOON/EVE AND COULD PROVIDE A BIT OF FORCING AIDING
MAINTENANCE OF SCATTERED CONVECTION OVER THE FAR NORTHERN VALLEY
AREAS...BUT LARGELY CONVECTION SHOULD REMAIN PRIMARILY TERRAIN
BASED BOTH TOMORROW AND TUESDAY.
TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO REMAIN NEAR
NORMAL...MUCH COOLER THAN THE LAST FEW WEEKS.
.LONG TERM (AFTER 06Z WEDNESDAY)...ECMWF...GFS...AND CANADIAN GEM
ARE IN BETTER AGREEMENT IN THE MEDIUM RANGE WITH THE HANDLING OF THE
UPPER LEVEL LOW DURING THE LATTER HALF OF THE UPCOMING WEEK. CLOSED
UPPER LOW IS PROGGED TO BE JUST OFF OF THE CENTRAL CA COAST AT 1200
UTC WED AND THEN DRIFT SLOWLY OVER CENTRAL CA THROUGH 0000 UTC FRI
BEFORE EJECTING ACROSS THE GREAT BASIN. ALTHOUGH THERE ARE SOME
DIFFERENCES IN THE DETAILS THE MEDIUM RANGE MODELS ARE NOW VERY
SIMILAR IN THIS REGARD. THE GEFS IS ALSO SUPPORTIVE OF THIS SOLUTION
WHICH ADDS CONFIDENCE IN THIS EVOLUTION OF THE UPPER LEVEL PATTERN.
GIVEN THE CONFIDENCE IN THE SLOWER SOLUTION BELIEVE THAT REGION WILL
BE SLOWER TO DRY OUT. THIS EVOLUTION KEEPS WELL FORMED MID LEVEL
DEFORMATION AXIS IN PLACE STRETCHING FROM SW OREGON THROUGH SRN ID
ON WED. WITH RESIDUAL MOISTURE IN PLACE HAVE EXPANDED POPS ON WED.
MEDIUM RANGE MODELS STILL WANT TO DRY OUT THE AIRMASS SIGNIFICANTLY
ON THU...BUT FEEL THAT IT MAY BE A BIT OVERDONE. ALTHOUGH ONLY REAL
THREAT FOR VALLEY CONVECTION WILL LIKELY BE THE FAR NORTH...BELIEVE
THAT THERE WILL BE THE THREAT FOR STORMS OVER THE HIGHER TERRAIN
NEARLY STATEWIDE AND HAVE EXPANDED POPS THERE A BIT.
ON FRIDAY...UPPER LOW MOVES INTO NV BEFORE BECOMING AN OPEN WAVE AND
LIFTING TO THE NORTHEAST. ALTHOUGH MID LEVEL SOUTHERLY FLOW IS NOT
AS STRONG IN THE MOST RECENT RUN AND THE AIRMASS IS NOT QUITE AS
DRY...WILL STILL NEED TO KEEP A CLOSE EYE ON POTENTIAL FIRE WEATHER
IMPACTS TOWARD OF THE END OF THE WEEK. IN CURRENT MEDIUM RANGE
RUNS...COMBINATION OF CURVATURE EFFECTS AND THE LEFT-EXIT REGION OF
THE UPPER LEVEL JET YIELD A BROAD AREA OF UPPER LEVEL DIVERGENCE
OVER MUCH OF WESTERN AND SOUTHERN UTAH ON FRIDAY. IN ADDITION...
UPPER LOW JUST TO THE WEST OF UTAH RESULTS IN A BAGGY BAROCLINIC
ZONE LIFTING NORTH THROUGH THE STATE...WITH MODEST COLD ADVECTION IN
ITS WAKE. GIVEN THIS POTENTIAL...AS WELL AS THE AFOREMENTIONED UPPER
LEVEL SUPPORT...FEEL THAT THERE IS A DECENT THREAT OF CONVECTIVE
DEVELOPMENT...EVEN WITH LIMITED MOISTURE ASSOCIATED WITH THE
SYSTEM...AND HAVE ADDED A MENTION TO MANY AREAS ACROSS THE STATE.
DRIER AIR SHOULD BE LEFT ACROSS THE REGION BEHIND THIS SYSTEM. THE
ECMWF AND GFS THEN KEEP THE UPPER LEVEL RIDGE CENTERED OVER THE
SOUTH CENTRAL AND SOUTHEASTERN U.S. WHICH KEEPS UTAH UNDER A DRY
SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND. THE END RESULT IS THAT A
DRIER WEEKEND STILL LOOKS TO BE ON TRACK.
TEMPERATURES THROUGH THE PERIOD ARE EXPECTED TO BE NEAR NORMAL.
&&
.AVIATION...WINDS AT THE KSLC TERMINAL WILL REMAIN NORTHWESTERLY
UNTIL ABOUT 03Z THEN RETURN TO SOUTHEASTERLY. THERE IS A 20 PERCENT
CHANCE THAT A PASSING SHOWER COULD BRING A BRIEF PERIOD OF GUSTY
ERRATIC WINDS UNTIL ABOUT 03Z. VFR CONDITIONS WILL PREVAIL.
&&
.FIRE WEATHER...BULK OF THE DISTRICT REMAINS SUPPRESSED THIS
AFTERNOON IN WAKE OF AN UPPER LEVEL DISTURBANCE THAT MOVED SOUTH
TO NORTH THROUGH THE AREA OVER THE LAST 24 HOURS. SCATTERED
SHOWERS AND A FEW STORMS DO EXIST ACROSS THE SOUTHERN MOUNTAINS
AND NORTHWEST DESERTS HOWEVER. THE RULE OF THUMB FOR MUCH OF THE
WEEK WILL BE A DAILY SHOWER/STORM THREAT EACH AFTERNOON
EVENING...WITH A GRADUAL DRYING TREND AND SLIGHT DOWNTURN IN
WETTING RAIN POTENTIAL.
THE PATTERN SHIFT THAT HAS BEEN ADVERTISED FOR THE LATTER
HALF OF THE WEEK IS LOOKING LESS LIKELY AT THIS TIME.
RATHER THAN HAVING A PROLONGED PERIOD OF DRY AND GUSTY
CONDITIONS...AN UPPER LOW NOW LOOKS TO MOVE THROUGH THE
EASTERN GREAT BASIN FRIDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
MERRILL/GRAHAM/WILENSKY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 1:47 AM MST, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 AM MDT SUN JUL 5 2015
UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
247 AM MDT SUN JUL 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT ACROSS NORTHERN AND EASTERN UTAH TODAY...WITH MORE
ISOLATED ACTIVITY ACROSS SOUTH CENTRAL AND SOUTHWEST UTAH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 5, 5:32 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT SUN JUL 5 2015
UTZ013-021-060115-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-
632 PM MDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...EASTERN
GARFIELD AND NORTHEASTERN SAN JUAN COUNTIES UNTIL 715 PM MDT...
AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF HITE MARINA TO NEAR TICABOO...AND MOVING EAST AT 20 MPH.
THESE STORMS WILL CROSS LAKE POWELL FROM TICABOO NORTH TO HITE
MARINA THROUGH 715PM. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.
LOCATIONS IMPACTED INCLUDE...
LAKE POWELL FROM TICABOO TO HITE MARINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3808 11005 3806 11001 3799 11001 3797 11007
3799 11011 3794 11018 3786 11018 3785 11034
3767 11038 3767 11044 3762 11047 3761 11053
3753 11054 3758 11068 3833 11044 3827 10991
3818 10989
TIME...MOT...LOC 0029Z 261DEG 23KT 3796 11050 3767 11065
MPSEvent by event
5 flash flood, 2 thunderstorm wind, 1 debris flow. Local standard time, as filed.
Flash Flood, Washington
- When
- July 5, 5:45 PM MST to 7:45 PM MST
- Where
- Washington County, 4.86 mi SE of Zion National Park to 3.45 mi NNE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.339, -112.928
Park rangers at Zion National Park reported significant rises on the North Fork of the Virgin River, particularly through the Narrows. Hikers were temporarily stranded until the waters receded.
Flash Flood, Kane
- When
- July 6, 3:50 PM MST to 5:50 PM MST
- Where
- Kane County, 8.06 mi WSW of Kanab Ld Arpt to 7.98 mi WSW of Kanab Ld Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.221, -112.962
Zion National Park rangers reported flash flooding along Clear Creek.
Flash Flood, Kane
- When
- July 7, 6:00 PM MST to 9:00 PM MST
- Where
- Kane County, 10.31 mi E of Kanab Arpt to 9.27 mi ESE of Glendale
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.029, -112.343
Flash flooding was reported along Johnson Wash.
Flash Flood, Washington
- When
- July 8, 6:45 PM MST to 7:45 PM MST
- Where
- Washington County, Springdale to 1.96 mi SE of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.180, -113.000
Large flows were reported along the East Fork of the Virgin River, with the gauge near Springdale measuring flow rates as high as 1140 cfs.
Thunderstorm Wind, Tooele
- When
- July 8, 6:50 PM MST to 7:15 PM MST
- Where
- Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug to 1.73 mi WNW of Pehrson Station
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -113.220
Peak recorded wind gusts from this thunderstorm included 72 mph at Vernon Hill and 66 mph at the APG sensor in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Tooele
- When
- July 8, 7:15 PM MST to 7:20 PM MST
- Where
- Tooele County, 0.52 mi W of (Env)wendover Arpt to 19.73 mi NW of (Dpg)michael Aaf Dug
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.720, -114.040
Maximum recorded wind gusts from this thunderstorm included 77 mph at the Wendover AWOS and 58 mph at the Salt Flats sensor in the Dugway Proving Ground mesonet.
Flash Flood, Davis
- When
- July 8, 10:00 PM MST to July 9, 4:00 AM MST
- Where
- Davis County, 1 mi NNE of Rosedale to 1.12 mi SE of Bountiful
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.943, -111.870
A large line of thunderstorms moved through the Wasatch Front overnight on July 8, into the early morning hours of July 9, with the northern Wasatch Front getting hit the hardest by heavy rainfall. Flash flooding along roadways was reported in several locations, including along Interstate 15 and on Parrish Lane in Centerville, where water was up to four feet deep. One house in Woods Cross received significant flood damage, with all the possessions in the basement declared a total loss.
Debris Flow, Tooele
- When
- July 8, 10:00 PM MST to 11:00 PM MST
- Where
- Tooele County, 8.16 mi NE of Dugway to 8.94 mi NE of Dugway
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 40.321, -112.627
Heavy rain over the Patch Springs Fire burn scar caused a debris flow in the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
- Damaging Winds in Kansas, July 5, 2015$55,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596641, 596642, 596820, 596644, 596649, 596651, 596647, 596822.